Colorado, 2016

Winter Storm in Colorado, December 10 to 11, 2016

December 10 to 11, 2016 · NWS PUB · 2 events in 2 counties and zones

A weather disturbance produced heavy snow across the higher elevations of Chaffee and Lake Counties. A few of the higher reported snow totals included 8 inches near Monarch Pass (Chaffee County), 12 inches around Leadville, and 13 inches near Climax (Lake County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A weather disturbance produced heavy snow across the higher elevations of Chaffee and Lake Counties. A few of the higher reported snow totals included 8 inches near Monarch Pass (Chaffee County), 12 inches around Leadville, and 13 inches near Climax (Lake County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 10, 10:22 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 10, 10:22 AM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1022 AM MST Sat Dec 10 2016

.SHORT TERM...(Today and tonight)
Issued at 457 AM MST Sat Dec 10 2016

...Strong winds mountains with Heavy snow and Blowing snow central
mountains this afternoon through tonight...

Upper jet is sagging southward across the Pacific NW/Rocky Mtn
region as the next Pacific trof drops southeastward and moves across
the northern U.S. Rockies later tonight.  This will shift the 110-
120 kt upper jet southward over CO by late tonight.  Quite a bit of
precipitation in area radars out west across CA/Nrn NV/Nrn UT...and
this will be spreading in the Sawatch and Mosquito ranges this
afternoon as deeper moisture spreads in. Favorable
orographics...along with strong higher elevation winds has prompted
an upgrade from a winter storm watch to a winter storm warning for
the central mountain areas...with advisories spreading into the
adjacent lower elevations down to 9000-10000 feet including the LXV
area. Getting amounts of 8-14 inches through 12z...with additional
amounts expected into early Sunday which will bring totals into the
12+ range for most of the higher elevations north of Cottonwood
pass. Lower elevations of central Lake county should see solid
advisory amounts in the 4 to 8" range.  With considerable blowing snow
expected...travel conditions will become hazardous tonight across
the Sawatch and Mosquito ranges.

For the southeast mountains...potential for strong to near damaging
wind gusts will be the primary concern from this afternoon through
tonight.  Best reverse shear occurs from this afternoon through
early evening...however it appears we lack a Mtn top inversion to
help transport that momentum down into the lower elevations. There
is always a chance that a wave induced critical later could
develop...and model cross-sections off the local 4 KM WRF suggest
this could occur.  However...the HRRR run is less aggressive and
keeps wind gusts below high wind thresholds...suggesting the lack of
a reflecting mechanism will be the overwhelming factor. After
03z...winds go pretty quickly forward shear as upper jet moves in.
Given WRF's propensity to overdo winds...have leaned more towards
the HRRR for now.  Will have to watch the trends in the 12z runs and
latest mesonet observations and see how this pans out.

Otherwise...temperatures today should warm nicely over yesterday
with most areas warming into the upper 50s to mid 60s across the
plains. There may still be a cool pocket across Prowers and Kiowa
counties today where winds will stay south easterly...but even here
expect temperatures to moderate into the 50s.

Lee trof tonight should keep lower eastern slopes of the southeast
mountains on the mild side.  Winds spread down into the lower
elevations as the upper trof cross the mountains towards
morning...but given the strong forward shear...wind profile doesn't
look as conducive for a mtn wave wind storm.  Any potential for high
winds will be over the peaks and through the gaps towards morning.
Will keep winds just below high wind thresholds for now.
Meanwhile...snow will spread southward into the southwest mountains
and portions of the Sangre De Cristo mountains towards morning. Snow
amounts should stay sub advisory. -KT

.LONG TERM...(Sunday through Friday)
Issued at 457 AM MST Sat Dec 10 2016

.Sunday and Monday...Disturbance moves east of the region with
drier air aloft moving into the area. Snow over the Continental
Divide region will decrease by midday Sunday with only periods of
light snow continuing through Sunday afternoon for the Sawatch
Range. Flow aloft remains brisk during the day with gusty winds
mostly over and near the mountains. On Monday, a cold front will
start moving southward over the eastern plains during the
afternoon. The core of the cold air remains well to the north of
the area. Grids currently have frontal passage during the
afternoon on Monday which will allow for some warming ahead of the
front.

.Tuesday and Wednesday...Next disturbance moves into the region
with northwest flow aloft. Currently model consensus has most of
the moisture with this system staying over the northern half of
Colorado. The best chances for precipitation in our CWA will be
over the mountains of Lake and Chaffee Counties, and the
northwest flow aloft is not very favorable for snow in the eastern
San Juan Mountains. Further east, shallow cold air mass will move
into the eastern plains resulting in some cooler weather,
especially Wednesday. Not much moisture is expected on the plains
and eastern mountains as the upslope airmass will be shallow and
there will be no forcing aloft.

.Thursday and Friday...Model consensus is to have a trough dig
into the Great Basin around Friday with a disturbance moving into
the state by the end of the week. Some moisture will move into the
mountains on Thursday with snow mainly over the Continental
Divide region. On Friday, the amount of moisture increases with
increasing snowfall over the mountains. With the models indicating
southwest flow aloft, the eastern San Juans will have better
chances for more significant snowfall. Further east, pattern does
not look favorable for much precipitation. Any upslope airmass
will be shallow, and a lee trough could develop on Friday as the
disturbance approaches from the southwest. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1020 AM MST Sat Dec 10 2016

VFR conditions through the next 24 hours at all three terminals
with mid and high clouds spreading across the region. Winds will
be breezy this afternoon with gusts 20 to 25 kts expected. Strong
jet energy will move across Colorado tonight. Added LLWS to KPUB
based on model guidance, with the most prone time period from
04-14z tonight.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Sunday for COZ059-061.

Winter Storm Warning from 2 PM this afternoon to 11 AM MST
Sunday for COZ058-060.

&&

SHORT TERM...KT
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Dec 10, 6:38 AM MST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
638 AM MST SAT DEC 10 2016

COZ058>089-093>099-111400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
638 AM MST SAT DEC 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF MODERATE TO HEAVY WIND DRIVEN SNOW WILL SPREAD INTO
THE EASTERN SAWATCH AND WESTERN MOSQUITO RANGES THIS AFTERNOON AND
CONTINUE THROUGH TONIGHT.  SNOWFALL ACCUMULATIONS OF 8 TO 18 INCHES
WILL FALL BY SUNDAY MORNING.  CENTRAL LAKE COUNTY AND THE WESTERN
SLOPES OF THE SAWATCH RANGE IN CHAFFEE COUNTY WILL SEE 4 TO 8
INCHES...WHILE THE SOUTHWEST MOUNTAINS SEE 1 TO 4 INCHES.

STRONG WINDS ASSOCIATED WITH A JET STREAM WILL SPREAD ACROSS
SOUTHERN COLORADO THIS AFTERNOON THROUGH TONIGHT.  WEST WINDS WILL
GUST UP TO 60 TO 70 MPH ABOVE TIMBERLINE...WITH GUSTS UP TO 60 MPH
SPREADING INTO THE EAST FACING SLOPES.  A FEW GUSTS TO AROUND 50 MPH
WILL BE POSSIBLE IN WIND PRONE AREAS ALONG AND WEST OF I-25 TONIGHT.
STRONG WINDS WILL ALSO RESULT IN CONSIDERABLE BLOWING AND DRIFTING
SNOW ACROSS THE CENTRAL MOUNTAINS WHICH WILL CAUSE REDUCED
VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM WILL MOVE OVER THE COLORADO MOUNTAINS TUESDAY THROUGH
MIDDAY WEDNESDAY. THIS STORM WILL HAVE NORTHWEST WINDS ALOFT, AND
THE BEST CHANCE FOR SIGNIFICANT SNOWFALL WILL BE IN THE MOUNTAINS
OF LAKE AND CHAFFEE COUNTIES.

ANOTHER STORM SYSTEM WILL AFFECT THE COLORADO MOUNTAINS MIDDAY
THURSDAY INTO FRIDAY. THIS STORM WILL HAVE SOUTHWEST WINDS ALOFT,
AND THE BEST CHANCES OR SIGNIFICANT SNOWFALL WILL BE OVER THE
EASTERN SAN JUAN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE MOUNTAINS THIS AFTERNOON THROUGH TONIGHT.

31/06

In the hours before

Local storm report, Dec 10, 8:03 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
803 AM MST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 1 N PIKES PEAK          38.84N 105.04W
12/10/2016  M79 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES PEAK SUMMIT /PIKES/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 10, 8:26 AM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
826 AM MST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND GST 1 N PIKES PEAK          38.84N 105.04W
12/10/2016  M88 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES PEAK SUMMIT /PIKES/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 10, 9:14 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
914 AM MST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     NON-TSTM WND GST 1 N PIKES PEAK          38.84N 105.04W
12/10/2016  M89 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES PEAK SUMMIT /PIKES/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 10, 9:35 AM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
935 AM MST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 1 N PIKES PEAK          38.84N 105.04W
12/10/2016  M91 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES PEAK SUMMIT /PIKES/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Dec 10, 10:17 AM MST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1017 AM MST SAT DEC 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     NON-TSTM WND GST 1 N PIKES PEAK          38.84N 105.04W
12/10/2016  M92 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES PEAK SUMMIT /PIKES/.

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 10, 2:00 PM MST to December 11, 11:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
December 10, 2:00 PM MST to December 11, 11:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670351, 670352.